Nebraska, 2013

Blizzard and Winter Weather in Nebraska, March 9 to 10, 2013

March 9 to 10, 2013 · NWS GLD · 2 events in 2 counties and zones

During the afternoon and evening a band of heavy snow moved in from Colorado. Strong wind gusts combined with the heavy snow caused blizzard conditions as the band of snow moved through Dundy county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and evening a band of heavy snow moved in from Colorado. Strong wind gusts combined with the heavy snow caused blizzard conditions as the band of snow moved through Dundy county. As the band progressed east, the wind gusts declined below blizzard criteria. However radar imagery indicated the band of heavy snow was just as strong as it was over Dundy county where blizzard conditions were reported. Despite the lighter wind gusts, the heavy snow likely produced near blizzard conditions over Hitchcock county as the band of snow moved through the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 9, 1:47 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 9, 1:47 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MST SAT MAR 9 2013

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 145 PM MST SAT MAR 9 2013

LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW LARGE SCALE TROUGH
EXTENDING FROM CENTRAL CANADA AND ACROSS THE INTERMOUNTAIN
WEST...WITH A CLOSED CENTER OVER NORTHERN NEW MEXICO. H7 TROUGH AXIS
ALONG KS/CO BORDER. SATELLITE IMAGERY AND REGIONAL RADAR SHOWS
DEFORMATION BAND JUST WEST OF H7 TROUGH AXIS ACROSS EASTERN EASTERN
COLORADO EXTENDING NORTH THROUGH THE NEBRASKA PANHANDLE AND INTO
SOUTH DAKOTA. DRY SLOT DEVELOPED AHEAD OF THE TROUGH EARLY THIS
MORNING AND IS CURRENTLY IN PLACE OVER ALL BUT THE FAR WESTERN
EXTENT OF CWA.

AXIS OF MODEST INSTABILITY HAS DEVELOPED JUST EAST OF OUR CWA IN
RESPONSE TO VERY MOIST BL AND STRONG WAA AHEAD OF SURFACE LOW.
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTH CENTRAL KANSAS AND CENTRAL
NEBRASKA. SURFACE TD HAVE ALREADY BEEN DECREASING AT NORTON AND HILL
CITY...SO THE THREAT FOR THUNDERSTORMS MAY BE DECREASING FOR OUR
AREA. WE COULD STILL SEE A WINDOW FOR THUNDERSTORMS TO DEVELOP IN
OUR EASTERN CWA THIS AFTERNOON BEFORE THE COLD FRONT PUSHES
EAST...SO I KEPT A SLIGHT CHANCE OF THUNDERSTORMS GOING THROUGH 00Z
FOR EASTERN LOCATIONS.

THERE ARE DIFFERENCES REGARDING THE EVOLUTION OF SNOW BAND TONIGHT
THOUGH MODEL CONSENSUS STILL SHOWS THIS BAND MOVING EAST AND
PRODUCING HEAVY SNOW ACCUMULATIONS AROUND 7 INCHES ACROSS OUR
NORTHWEST...AND LESSER AMOUNTS SOUTH AND EAST. THERE SHOULD BE A
QUICK RAIN/SNOW CHANGE OVER IN THE WEST...WITH CHANGEOVER THIS
EVENING IN THE EAST WHERE WARMER TEMPERATURES ARE STILL IN PLACE.
UPSTREAM OBS ALREADY SHOW LIGHT SNOW IN YUMA COUNTY...IN LINE WITH
CURRENT FORECAST TIMING. THE DEFORMATION BAND SHOULD WEAKEN AFTER
06Z AS LARGE SCALE FORCING BEGINS TO PULL EAST...AND DRY AIR ACROSS
THE NORTHERN ROCKIES PUSHES SOUTH AND EAST. IT IS WORTH NOTING THAT
THE LATEST GFS AND ECMWF ACTUALLY INDICATE THAT THIS SNOW BAND WILL
HOLD TOGETHER IF NOT INTENSIFY AFTER 06Z WITH HIGHER AMOUNTS BY AS
MUCH AS 2-3 INCHES MORE THAN CURRENT FORECAST. WITH RUC/NAM/GFS ALL
SHOWING INSTABILITY WITHIN 700-500MB LAYER WITH THIS BAND...THERE
MAY BE A CONNECTIVE COMPONENT THAT COULD SUPPORT LOCALLY HIGHER
AMOUNTS IN LINE WITH THESE HIGHER TOTALS...HOWEVER IT IS HARD TO
GAUGE WHERE THIS WILL SET UP AND HOW WIDESPREAD IT WILL BE. I ALSO
THINK THE WINDOW FOR CONVECTIVE BANDING WILL BE DURING THE EVENING
RATHER THAN AFTER 06Z...SINCE MODELS ARE GENERALLY INDICATING A
DECREASE IN INSTABILITY AS DRY/STABLE AIR MOVES IN FROM THE NW
BEHIND THIS BAND. WARM GROUND TEMPERATURES COULD LEAD TO ADDITIONAL
MELTING WHICH COULD EAT INTO OUR SNOW AMOUNTS EARLY ON...HOWEVER AS
SNOWFALL INTENSIFIES AND TEMPERATURES BEGIN TO DROP WE SHOULD START
TO OVERCOME THIS.

MODELS ARE STILL SHOWING STRONG H85 JET DEVELOPING BEHIND FRONT LATE
THIS AFTERNOON AND EVENING. NAM WOULD INDICATE A SMALLER WINDOW FOR
THE STRONGEST WINDS UP NORTH...HOWEVER IT STILL SHOWS POTENTIAL FOR
GUSTS AROUND 35MPH THROUGH THE NIGHT UP NORTH...AND GUSTS 40-50MPH
ACROSS THE SOUTH THROUGH MOST OF THE NIGHT. THIS SHOULD SUPPORT
WIDESPREAD BLOWING SNOW WITH WHITE OUT CONDITIONS ACROSS THE AREA.

I DECIDED AGAINST MAKING ANY WHOLESALE CHANGES TO FORECAST OR
BLIZZARD WARNING TONIGHT WITH ONLY ADJUSTMENTS TO DETAILS AND
RAIN/SNOW TIMING BASED ON CURRENT TRENDS. WE MAY NEED TO MAKE
FURTHER ADJUSTMENTS AS THIS BAND STARTS MOVING EAST AND WE GET A
BETTER HANDLE ON HOW QUICKLY IT WEAKENS LATE TONIGHT.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 145 PM MST SAT MAR 9 2013

THE STORM THAT IS AFFECTING OUR FORECAST AREA THIS WEEKEND WILL
BE HEADING OUT OF THE PLAINS REGION AND WILL BE MOVING TOWARDS THE
GREAT LAKES AND MISSISSIPPI VALLEY REGIONS ON SUNDAY NIGHT AND
MONDAY. A COUPLE OF WEAK SHORT WAVE TROUGHS WILL MOVE ACROSS THE
CENTRAL HIGH PLAINS REGION IN THE UPPER NORTHWEST FLOW MONDAY
MORNING AND DURING THE DAY ON WEDNESDAY...OTHERWISE THE RIDGE THAT
MOVES INTO THE WESTERN UNITED STATES DURING THE FIRST PART OF NEXT
WEEK BECOMES A BROAD RIDGE OVER THE WESTERN UNITED
STATES...EXTENDING FROM THE INTERMOUNTAIN REGION TO THE PLAINS
STATES BY THE END OF THE WEEK.

THE RIDGE APPEARS TO WEAKEN SOMEWHAT BY NEXT WEEKEND AS ANOTHER
TROUGH APPROACHES THE WEST COAST...BUT THERE IS CURRENTLY A LARGE
AMOUNT OF DISAGREEMENT IN THE MODELS OVER THE WEST COAST DURING
THAT TIME PERIOD. BY NEXT SATURDAY...THE CENTRAL HIGH PLAINS
REGION SEEMS TO STILL BE UNDER A WEAK RIDGE WITH A TRANSITION IN
THE PATTERN UNDERWAY OVER THE WESTERN UNITED STATES.

WITH UNIDIRECTIONAL NORTH TO NORTHWEST FLOW THROUGH THE ATMOSPHERE
SUNDAY NIGHT AND MONDAY...BREEZY CONDITIONS COULD PERSIST THROUGH
THAT TIME ACROSS THE FORECAST AREA. OTHER THAN SOME WIND EARLY IN
THE LONG TERM PERIOD...THE CONDITIONS DURING THE LONG TERM PORTION OF
THE FORECAST APPEAR TO BE BENIGN WITH NO PRECIPITATION EXPECTED
AND GOOD AGREEMENT BETWEEN MODEL SOLUTIONS.  TEMPERATURES WILL
CONTINUE TO RISE EACH DAY WITH HIGH TEMPERATURES INCREASING FROM
THE UPPER 40S AND LOWER 50S ON MONDAY TO THE UPPER 60S AND LOWER
70S BY FRIDAY. LOW TEMPERATURES WILL INCREASE FROM THE UPPER TEENS
ON SUNDAY NIGHT TO THE UPPER 30S BY FRIDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1035 AM MST SAT MAR 9 2013

EARLY IN THE TAF PERIOD IFR CIGS ASSOCIATED WITH STRATUS DECK WILL
LINGER AT BOTH KGLD/KMCK...WITH LIGHT FOG AND MVFR VIS LINGERING.

MAIN BAND OF RAIN/SNOW OVER EASTERN COLORADO IS EXPECTED TO
OVERSPREAD BOTH TERMINALS THIS AFTERNOON WITH COVERAGE INCREASING
LATE THIS AFTERNOON THROUGH THE EVENING. SHOULD SEE A GRADUAL
REDUCTION IN AVIATION CONDITIONS WITH LIFR ASSOCIATED WITH SNOW
AND BLOWING SNOW THIS EVENING THROUGH EARLY SUNDAY MORNING. BASED
ON CURRENT TIMING I EXPECT THE MAIN BAND SHOULD WEAKEN AND SHIFT TO
THE EAST WITH CONDITIONS IMPROVING AT KGLD AFTER 09Z AND THEN
AROUND 10Z AT KMCK. VFR CIG/VIS IS EXPECTED BY MID MORNING AT BOTH
TERMINALS WITH DRY/STABLE AIR MOVING IN ON BACK SIDE OF UPPER LOW.
IT IS WORTH NOTING THAT THERE COULD BE A FEW THUNDERSTORM DEVELOP
THIS AFTERNOON AHEAD OF COLD FRONT...HOWEVER THIS SHOULD BE EAST
OF BOTH TERMINALS...SO I LEFT MENTION OF OUT TAFS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING UNTIL 9 AM MDT /10 AM CDT/ SUNDAY FOR KSZ001-
     013-027.

     BLIZZARD WARNING FROM 5 PM MST /6 PM CST/ THIS AFTERNOON TO 9 AM
     MDT /10 AM CDT/ SUNDAY FOR KSZ002>004-014>016-028-029-041-
     042.

CO...BLIZZARD WARNING UNTIL 9 AM MDT SUNDAY FOR COZ090>092.

NE...BLIZZARD WARNING UNTIL 9 AM MDT /10 AM CDT/ SUNDAY FOR NEZ079-
     080.

     BLIZZARD WARNING FROM 6 PM CST THIS EVENING TO 10 AM CDT SUNDAY
     FOR NEZ081.

&&

SHORT TERM...DR
FS LONG TERM...LOCKHART
AVIATION...DR
Hazardous weather outlook, Mar 9, 9:48 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
948 AM MST SAT MAR 9 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
948 AM MST SAT MAR 9 2013 /1048 AM CST SAT MAR 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL DEVELOP ACROSS THE TRI-STATE AREA THIS
AFTERNOON AND EVENING AND CONTINUE OVERNIGHT. STRONG WIND AND SNOW
WILL PRODUCE BLOWING AND DRIFTING AS WELL AS VISIBILITIES
FREQUENTLY BELOW ONE QUARTER OF A MILE THIS AFTERNOON AND TONIGHT.
RANCHERS SHOULD TAKE PRECAUTIONS TO SHELTER YOUNG LIVESTOCK BEFORE
SNOW BEGINS.

ADDITIONALLY...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON
...MAINLY EAST OF HIGHWAY 83. A FEW STORMS MAY PRODUCE HAIL ACROSS
NORTON AND GRAHAM COUNTIES BETWEEN 2 PM AND 6 PM CST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND AREAS OF BLOWING SNOW WILL TAPER OFF LATE SUNDAY MORNING.
HOWEVER...DRIFTED AND SNOW PACKED ROADS WILL MAKE TRAVEL DIFFICULT
UNTIL PLOWS CAN CLEAR THE ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON EAST OF HIGHWAY
83.

MENTZER

In the hours before

Local storm report, Mar 9, 2:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     BLIZZARD         6 N WILD HORSE          38.91N 103.00W
03/09/2013                   CHEYENNE           CO   CO-OP OBSERVER

            VISIBILTIY TO 100 YARDS OR LESS IN SNOW AND BLOWING SNOW.

&&

DR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard, 1 winter weather. Local standard time, as filed.

Blizzard, Dundy

When
March 9, 4:00 PM MST to 11:00 PM MST
Where
Dundy forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

The observer at 19N Parks reported less than 1/4 mile visibility and estimated the wind gusts to be 30-40MPH.

Winter Weather, Hitchcock

When
March 9, 7:00 PM CST to March 10, 6:00 AM CST
Where
Hitchcock forecast zone
Reported by
AWOS
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Based on the AWOS observations at Atwood and Colby as the band of heavy snow moved, the wind gusts did not meet blizzard criteria. However radar imagery indicated the band of snow was just as strong as it was over Dundy county where blizzard conditions did occur, so near blizzard conditions likely occurred due to the heavy snowfall as the band moved through.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438179, 438180.